Alert archive / Maine / Flash Flood Watches in 2021

Flash Flood Watch 7, NWS Gray, ME

September 9, 20216 counties in Maine

NWS Gray, ME issued this flash flood watch at Sep 9, 2021, 12:29 PM EDT for 6 counties in Maine. It took effect at Sep 9, 2021, 2:00 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2021, 12:29 PM EDT (16:29 UTC)
In effect from
Sep 9, 2021, 2:00 PM EDT
Expired
Sep 10, 2021, 3:16 AM EDT
In force
13 hr
Issued by
NWS Gray, ME
Flood severity
None

Counties Kennebec County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Somerset County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 79 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

737 
WGUS61 KGYX 091629
FFAGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Gray ME
1229 PM EDT Thu Sep 9 2021

.A slow moving front will cross the region tonight bringing locally 
heavy rainfall to the region. Heaviest rainfall totals will occur 
during the overnight hours.

MEZ014-021-022-025>028-100030-
/O.NEW.KGYX.FF.A.0007.210909T1800Z-210910T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
Including the cities of Athens, Cornville, Skowhegan, Palmyra, 
Pittsfield, Embden, Madison, Augusta, Sidney, Windsor, Vassalboro, 
Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty, 
Montville, Morrill, Waldo, Winterport, Unity, Arrowsic, Bath, 
Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, 
Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, 
Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, 
Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville
1229 PM EDT Thu Sep 9 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

The National Weather Service in Gray has issued a

* Flash Flood Watch for A portion of south central Maine, including 
  the following areas, Coastal Waldo, Interior Waldo, Kennebec, 
  Knox, Lincoln, Sagadahoc and Southern Somerset.

* Through Friday morning.

* Showers and embedded thunderstorms will cross the region this 
  afternoon, becoming heavy at times. Locally heavy rainfall will 
  continue into early Friday morning. Most areas will receive an 
  inch or two of rainfall, but totals of locally three to four 
  inches may occur.

* Be careful driving at night as it is more difficult to view 
  flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JC
3 follow-up statements
219 
WGUS61 KGYX 092004
FFAGYX

Flood Watch
National Weather Service Gray ME
404 PM EDT Thu Sep 9 2021

MEZ014-021-022-025>028-100415-
/O.CON.KGYX.FF.A.0007.000000T0000Z-210910T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
Including the cities of Athens, Cornville, Skowhegan, Palmyra, 
Pittsfield, Embden, Madison, Augusta, Sidney, Windsor, Vassalboro, 
Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty, 
Montville, Morrill, Waldo, Winterport, Unity, Arrowsic, Bath, 
Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, 
Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, 
Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, 
Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville
404 PM EDT Thu Sep 9 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

The Flash Flood Watch continues for

* A portion of south central Maine, including the following areas, 
  Coastal Waldo, Interior Waldo, Kennebec, Knox, Lincoln, Sagadahoc 
  and Southern Somerset.

* Through Friday morning.

* Showers and a few possible embedded thunderstorms will cross the 
  region late this afternoon, becoming heavy at times. Locally heavy 
  rainfall will continue into early Friday morning. Most areas will 
  receive an inch or two of rainfall, but totals of locally three to 
  four inches may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JC
791 
WGUS61 KGYX 100059
FFAGYX

Flood Watch
National Weather Service Gray ME
859 PM EDT Thu Sep 9 2021

.A slow moving frontal boundary will continue to drift towards the 
coast overnight. Locally heavy rainfall will be possible along and 
ahead of the front.

MEZ014-021-022-025>028-100900-
/O.CON.KGYX.FF.A.0007.000000T0000Z-210910T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
Including the cities of Athens, Cornville, Skowhegan, Palmyra, 
Pittsfield, Embden, Madison, Augusta, Sidney, Windsor, Vassalboro, 
Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty, 
Montville, Morrill, Waldo, Winterport, Unity, Arrowsic, Bath, 
Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, 
Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, 
Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, 
Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville
859 PM EDT Thu Sep 9 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

The Flash Flood Watch continues for

* A portion of south central Maine, including the following areas, 
  Coastal Waldo, Interior Waldo, Kennebec, Knox, Lincoln, Sagadahoc 
  and Southern Somerset.

* Through Friday morning.

* Rain with embedded torrential downpours or thunderstorms will 
  continue moving across the local area, especially western Maine. 
  Locally heavy rainfall will continue into early Friday morning. 
  Most areas will receive an inch or two of rainfall, but isolated 
  totals of three to four inches remains possible around Penobscot 
  Bay.

* Be careful driving at night as it is more difficult to view 
  flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Legro
413 
WGUS61 KGYX 100716
FFAGYX

Flood Watch
National Weather Service Gray ME
316 AM EDT Fri Sep 10 2021

MEZ014-021-022-025>028-100830-
/O.CAN.KGYX.FF.A.0007.000000T0000Z-210910T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
Including the cities of Athens, Cornville, Skowhegan, Palmyra, 
Pittsfield, Embden, Madison, Augusta, Sidney, Windsor, Vassalboro, 
Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty, 
Montville, Morrill, Waldo, Winterport, Unity, Arrowsic, Bath, 
Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, 
Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, 
Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, 
Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville
316 AM EDT Fri Sep 10 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for A portion of south central Maine, 
including the following areas, Coastal Waldo, Interior Waldo, 
Kennebec, Knox, Lincoln, Sagadahoc and Southern Somerset has been 
cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat.

$$

MJC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood watch went out at Sep 9, 10:16 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 9, 10:16 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1016 AM EDT Thu Sep 9 2021

.SYNOPSIS...
A slow moving cold front will produce several rounds of heavy
showers and thunderstorms through this evening. Fair weather
returns on Friday through much of the weekend as high pressure
slowly crosses the area. Hurricane Larry is expected to pass
well offshore Thursday and Friday with building long period
swells impacting the Gulf of Maine and its beaches with elevated
surf, rip currents, and potential for beach erosion today into
Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...
Have updated the near term portion of the forecast based on
latest mesoscale models and surface observations and radar
trends.

About an inch of rain fell last night across portions of
southern New Hampshire. Have reset radar algorithms as there has
been a break in the precipitation late last night and this
morning. Mesoscale models, 12Z guidance and short term radar
trends suggest the focus of heavy rainfall moving forth will be
over southern areas, particularly the Midcoast region of Maine.
This will be in an areas of training cells as convection stalls
along and ahead of a slow moving surface boundary. This is in an
area of high precipitable water values as well with 1.62 inches
on the 12 UTC GYX sounding. This represents 90th percentile in
terms of deep moisture. Daily max record is 2.07 inches.
Therefore, will continue to highlight the heaviest rain over the
Midcoast region in our DSS packages. Will continue to monitor
for isolated storms containing gusty winds.

Large, long period waves from hurricane Larry will continue to
reach the coast today. Will continue with high surf advisories.
While there remains the potential for splash-over, we did not
have any reports from last nights high tide.

Prev Disc... 630 AM Update... Have made minor tweaks to PoPs
based on the latest radar trends and mesoscale guidance. A
broken line of showers with embedded thunder aligned south to
north across western Maine will slowly move northeastward
through this morning with lighter returns developing to our
southwest. A few heavy bouts of rain can be expected with this
line over the next couple of hours with lighter and more spotty
showers expected mid to late morning. More widespread moderate
to locally heavy rain is still expected to over spread the area
later this evening and overnight.

ORIGINAL DISCUSSION...

A decaying line of convection that moved in last night will
lead to today starting out with scattered showers and of few
instances of embedded thunder. There will be a general lull in
precipitation through much of the morning with showers and
embedded thunder redeveloping this afternoon. Periods of
moderate to locally heavy rain will overspread much of the area
late this afternoon into early Friday morning.

The ingredients in play involve an upper level trough to our west
that will amplify today as it slowly advances east while slightly
going negative tilt. A slow moving cold front will stall near the
ME/NH border this morning with a wave of low pressure forming along
the front. All the while the right entrance region of an upper jet
will slide over the area this afternoon and tonight. All these
factors will contribute to an impressive amount of upward vertical
velocity along and east of I-95 corridor this evening and
tonight with mesoscale guidance showing around 80 units of Omega
over the Mid-Coast after midnight. Strong upward vertical
velocity coupled with PWATs around 2 inches along the coast to
1.5 inches inland will lead to the potential for heavy rain.

The one missing ingredient that leads to uncertainty with heavy
rainfall rates is the lack of tall skinny CAPE as the bulk of the
rain moves in this evening and tonight. Another factor leading to
uncertainty is recent runs of hi res guidance vary in the placement
of a narrow axis of heavy rain with some runs keeping this axis
offshore. Therefore, in collaboration with CAR have decided to
hold off on a flash flood watch with this package and will re-
assess new data as it comes in this morning. As mentioned above
the heaviest rain is slotted to arrive late this evening and
tonight with areas along and east of the I-95 corridor set to
see the heaviest rain. Current QPF forecast has not changed much
from the previous forecast package with 2-3 inches expected
near the Mid-Coast, 1-2 inches along the I-95 corridor, and
lesser amounts towards to the NW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The 00Z model suite is in relatively good agreement that rain will
come to an end from SW to NE early Friday morning as the wave of low
pressure and cold front slide into the Canadian Maritimes. The upper
level trough axis will hang back to our west for much of Friday
maintaining low chances for showers primarily focused in the
mountains. Winds will shift to the NW promoting a clearing
trend downstream of the mountains and downsloping winds allowing
for coastal areas to warm into the mid 70s. Elsewhere highs
will be in the 60s across the north with low 70s across the
interior. Seas will continue to build from distant Hurricane
Larry peaking Friday night, so as the weather turns nice late
Friday beach goers should be aware of the High Surf Advisory and
the risk of rip currents.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Models continue to struggle with the 500 MB pattern after this
weekend, but are in fair agreement for the weekend, with
slightly cyclonic zonal flow moving in behind the trough, and
seasonable cool Saturday, followed by a warmer Sunday. The 00Z
op ECMWF has shifted back t a cooler trough early next week,
followed by what looks like strong ridging and above average
temps mid-late week, which is also supported by the GFS, and
some of the previous runs of the EPS as well.

For the weekend looking for generally sunny conditions on Sat
and seasonable temps with highs around 70 in the mtns, to the
low to mid 70s in the S. Overnight lows drop into the 50s Sat
night. Winds shift SW on Sun and bring in warmer air as fairly
flat trough passes to the N Sun night. A few mtn showers or
TSRA may be possible e Sun afternoon, but otherwise it will be
sunny and warmer, with highs 70-75 inn the mtns to the upper 70s
to low 80s in the S.

It's the Mon-Wed period that remains lower confidence, as the
00Z tends to deepen the troughing just to our E, while ridging
builds to the W, while the GFS is less amplified with this
feature. I've split the difference between the two models, but
have hedged a little more to the the more amplified Euro, which
bring onshore flow to the region, and a cooler Mon/Tue in
onshore flow, with the best chc of rain Tue night into Wed with
WAA. For the latter part of next week there is good agreement
for above normal temps, and generally dry wx.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Short Term...A mix of VFR and MVFR this morning will deteriorate
to IFR through this afternoon in lowering cigs and reduced
visibility in rain. KLEB and KHIE will stand the best chances of
avoiding IFR as rain will be focused south and east of the
mountains. Low cigs, rain, and fog will likely bring IFR/LIFR
tonight with conditions improving to MVFR and the VFR Friday.

Long Term...Mainly VFR for the weekend into Monday. Main issue
will be likely be overnight valley fog at KHIE/KLEB, and perhaps
KCON.

&&

.MARINE...
Short Term...Will continue SCA as seas will remain above 5 ft
and will build through Friday night from long period swells
from Hurricane Larry. Low pressure along a cold front will
slowly cross the waters late this evening through Friday morning
bringing reduced visibility in rain and fog. The front clears
the waters Friday with NW winds gusting to 20 kts Friday
afternoon.

Long Term...Seas are likely to peak around Fri night, generally
5-8 ft near shore, and as high as 10 ft offshore in mostly long
period swell. They will gradually diminish through the weekend,
but will likely remain above SCA height into at least Sat
night.

&&

.HYDROLOGY...
There will continue to be a lull in showers and embedded
thunder this morning with more showers and scattered
thunderstorms crossing the region later this afternoon and this
evening. Precipitable water values around 1.5" to 2.0" near the
Mid-Coast combined with lift will lead to locally heavy
precipitation particularly along and east of I-95 this evening
and tonight. Any consistent training of showers and
thunderstorms could possibly lead to isolated flash flooding.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides top out at their highest peak for the month
for the next couple days. With building long period waves and
some contribution in water levels due to storm surge and wave
setup, expect the combination of long period waves to produce
some splash-over over the next couple days along the vulnerable
beaches of York and Rockingham counties. These will mainly be
beaches that are oriented towards the southeast.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...High Surf Advisory until 8 AM EDT Saturday for MEZ023>028.
NH...High Surf Advisory until 8 AM EDT Saturday for NHZ014.
MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ150>154.

&&

NEAR/SHORT TERM...Cannon
LONG TERM...Cempa
Hazardous weather outlook, Sep 9, 3:26 AM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
326 AM EDT Thu Sep 9 2021

MEZ007>009-012>014-018>022-033-NHZ001>013-015-101000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
326 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Heavy downpours today into this evening could produce isolated
ponding of water in poor drainage areas or localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ023>028-NHZ014-101000-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
326 AM EDT Thu Sep 9 2021

...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 8 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

Heavy downpours today into this evening could produce isolated
ponding of water in poor drainage areas or localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

High astronomical tides are also expected through Saturday leading
to potential for beach erosion and splash-over.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-101000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
326 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:02 PM EDTCoastal Flood StatementGYXCumberland, Knox, Lincoln, Sagadahoc, Waldo, York11 hr

Nearby

Flash Flood Watches in Maine, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.